Wyoming, 2006

Blizzard in Wyoming, March 26, 2006

March 26, 2006 · NWS CYS · 1 event in 1 county or zone

1 blizzard, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 26, 2:36 AM MST, 6 hours 24 minutes earlier.

Area forecast discussion, Mar 26, 2:36 AM MST, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
236 AM MST SUN MAR 26 2006

.SHORT TERM...FOR TODAY THROUGH TUESDAY...UPPER TROUGH IS RAPIDLY
APPROACHING SE WYOMING THIS HOUR WITH A TIGHTENING SURFACE LOW
BENEATH IT.  GRADIENT PRODUCTS CONTINUE TO ALARM A HIGH WIND EVENT
TODAY THAT WILL AFFECT MOST OF THE CWA.  700MB WIND MAXIMA IS
PROGGED TO BE DIRECTLY OVER SE WYOMING BY GFS AND NAM. A DRY FROPA
WILL SWEEP ACROSS THE CWA FROM WEST TO EAST BETWEEN 16Z AND 20Z
BRINGING BORA SUBSIDENCE WINDS WITH IT ADDING TO THE WIND EVENT.
LOTS OF ENERGY WITH THIS SYSTEM BUT SPARSE MOISTURE...THUS THE
MOUNTAINS WILL SEE THE GREATEST CHANCE OF SNOW SHOWERS WITH A SECOND
POSSIBLE AREA OF SHOWERS IN THE NORTHERN PANHANDLE CLOSER TO THE
MAIN CIRCULATION.  MODELS DO KEY ON SOME WEAK INSTABILITY THAT MIGHT
ALLOW A FEW ISOLATED TSMS TO TOUCH OFF THIS AFTERNOON IN THE HIGHER
ELEVATIONS.  OTHERWISE...MOST OF THE PLAINS WILL BE DRY TODAY.
MONDAY WILL SEE THE DEVELOPMENT OF AN UPPER RIDGE WITH CLEARING
SKIES AND WARMER TEMPERATURES THAT WILL LAST INTO EARLY TUESDAY.  BY
LATE TUESDAY THE NEXT SYSTEM WILL BEGIN TO AFFECT THE WESTERN ZONES
WITH CLOUDS AND SLIGHT CHANCE POPS.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...UPPER RIDGE OVER THE
AREA BEGINS TO MAKE ROOM FOR A PACIFIC SYSTEM ON TUESDAY NIGHT.
WEDNESDAY COULD BE QUITE WARM WITH SOUTHWEST FLOW AHEAD OF THE
DIGGING PACIFIC TROUGH. TEMPS ARE STILL PRETTY CONSERVATIVE BUT
SOME 70S ARE POSSIBLE ON THE PANHANDLE IF THIS PATTERN OCCURS.
COLD FRONT MOVES THROUGH WEDNESDAY NIGHT AND IT DOES NOT LOOK LIKE
A BIG PRECIP MAKER WITH THE BEST DYNAMICS A LITTLE TOO FAR NORTH
FOR A SIGNIFICANT EVENT. A MOIST ZONAL FLOW PERSISTS THEREAFTER.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 6 AM SUNDAY TO 6 PM SUNDAY FOR WYZ061-
     WYZ062-WYZ063-WYZ064-WYZ065-WYZ066-WYZ067-WYZ068-WYZ069-
     WYZ070.
NE...WIND ADVISORY FROM 11 AM SUNDAY TO 6 PM SUNDAY FOR NEZ001-NEZ002-
     NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.

&&

SHORT TERM...SOWKO
LONG TERM....POMEROY
Hazardous weather outlook, Mar 26, 5:34 AM MST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
534 AM MST SUN MAR 26 2006

WYZ061>070-271245-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-
LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
PINE BLUFFS-
534 AM MST SUN MAR 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT FROM 6 AM TO 6 PM MST. PLEASE
REFER TO THE LATEST HIGH WIND WARNING STATEMENT /WWUS75 KCYS/ FOR
MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NEZ001>003-019>021-054-055-271245-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
534 AM MST SUN MAR 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 11 AM TO 6 PM MST. PLEASE REFER
TO THE LATEST WIND ADVISORY STATEMENT /WWUS75 KCYS/ FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WYZ059-060-271245-
CONVERSE-NIOBRARA-
534 AM MST SUN MAR 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS WILL BECOME GUSTY AS A COLD FRONT PASSES THROUGH TODAY.
EXPECT GUSTS UP TO 50 MPH DURING THE LATE MORNING AND AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Snowy Range / Se Carbon / X Sw Albany

When
March 26, 9:00 AM MST to 5:00 PM MST
Where
Snowy Range / Se Carbon / X Sw Albany forecast zone
Reported by
LAW ENFORCEMENT

Strong winds combined with snow to produce blizzard conditions over and close to the Snowy rangemountains. The conditions contributed to a major crash on Interstate 80 east of Elk Mountain involving semi-trailers and automobiles which closed a 150 mile stretch of Interstate 80 from near Rawlins to Cheyenne, WY.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494544.